Pennsylvania, 2011

High Wind in Pennsylvania, February 19, 2011

February 19, 2011 · NWS CTP · 2 events in 2 counties and zones

A strong pressure gradient between a deep low pressure system over the Canadian Maritimes and sprawling Great Lakes high pressure combined to produce damaging non-thunderstorm wind gusts. The peak wind gusts were between 50 and 60 mph in Lancaster and York Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong pressure gradient between a deep low pressure system over the Canadian Maritimes and sprawling Great Lakes high pressure combined to produce damaging non-thunderstorm wind gusts. The peak wind gusts were between 50 and 60 mph in Lancaster and York Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 19, 7:17 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 19, 7:17 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
717 AM EST SAT FEB 19 2011

.SYNOPSIS...
LOW PRESSURE PASSING NORTH OF PENNSYLVANIA WILL PRODUCE HIGH WINDS
ACROSS THE REGION TODAY. A LOW PRESSURE SYSTEM APPROACHING FROM
THE MIDWEST WILL TRACK THROUGH CENTRAL PENNSYLVANIA MONDAY
MORNING. ANOTHER SYSTEM WILL PASS SOUTH OF PENNSYLVANIA MONDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 10Z THE HIGHEST OBSERVED WIND GUSTS ARE ALONG THE NY
BORDER...WHERE ELZ AND ELM REPORTING PK WINDS BTWN 45-50KTS. THIS
AREA IS DIRECTLY UNDER BAND OF DRYING IN WATER VAPOR
IMAGERY...INDICATIVE OF STRONG SUBSIDENCE AND GREATEST DOWNWARD
MOMENTUM TRANSFER. MDL PRES GRADIENT OF 2 POTENTIAL VORTICITY
UNITS SUGGESTS THIS BAND OF MAXIMUM SUBSIDENCE PUSHES SOUTH
TODAY...SHIFTING THE FOCUS FOR THE HIGHEST GUSTS TO SOUTHERN PA.
LATEST BUFKIT SOUNDING DATA SUGGESTS THAT MUCH OF THE REGION WILL
EXPERIENCE GUSTS IN THE 45-50KT RANGE TODAY.

IR IMAGERY SHOWING LAKE EFFECT STREAMERS OVERSPREADING THE N MTNS
EARLY THIS MORNING. VEERING FLOW IN THE BLYR WILL CAUSE LAKE
EFFECT CLOUDINESS/-SHSN TO SPREAD SOUTHWARD ALONG THE ALLEGHENIES
TODAY. HOWEVER...DRYNESS OF UPSTREAM AIR MASS WILL RESULT IN ONLY
LGT ACCUMS /SATL DERIVED PWATS ACROSS THE GRT LKS RANGING BTWN
30-40 PCT OF NORMAL/. MDL QPF SUGGESTS ACCUMS ACROSS THE NW MTNS
WILL BE LESS THAN AN INCH TODAY.

MAX TEMPS IN THE MID 20S ACROSS THE NW MTNS...COMBINED WITH THE
WIND...WILL YIELD WIND CHILLS IN THE SINGLE DIGITS. FURTHER
SE...ENS MEAN 850 TEMPS ARE SUPPORTIVE OF HIGHS IN THE M40S ACROSS
THE LOWER SUSQ...WHERE ABUNDANT SUNSHINE IS EXPECTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
DIMINISHING WINDS EXPECTED TONIGHT AS A NORTH/SOUTH RIDGE OF HIGH
PRESSURE BUILDS IN FROM THE OHIO VALLEY. MIN TEMPS IN THE LOWER
TEENS NORTH...TO LOWER 20S IN THE SUSQ VALLEY WILL BE NEAR TO
SVRL DEG F BELOW NORMAL.

FOCUS ON SUNDAY WILL SHIFT TOWARD SHORTWAVE APPROACHING FROM THE
MIDWEST. THIS SYSTEM WILL BE SHEARING OUT AS IT WORKS INTO
CONFLUENT ZONE ALOFT OVR PA. HOWEVER...BULK OF MDL DATA SUGGEST
WAA AHEAD OF SFC LOW WILL SPREAD SNOW OR A WINTRY MIX INTO WESTERN
PA BY SUNDAY EVENING.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
BULK OF MDL GUIDANCE TRACKS WEAK SFC LOW ACROSS CENTRAL PA SUN
NIGHT...SUGGESTING THE STEADIEST/HEAVIEST PRECIP WILL FALL ACROSS
NORTHERN PA. ENOUGH COLD AIR WILL LIKELY BE ENTRENCHED ACROSS THE
AREA FOR AN INITIAL PERIOD OF SNOW. HOWEVER...GEFS 850 TEMPS
SUGGEST A CHANGEOVER TO MIXED PRECIP WILL OCCUR ALL THE WAY TO
THE NY BORDER SUN NITE...KEEPING SNOW ACCUMS ON THE LIGHT SIDE. RISING
TEMPS EXPECTED SUN NITE...WITH PORTIONS OF SOUTHERN PA POSSIBLY
BREAKING INTO THE WARM SECTOR BY MON MORNING.

OPER MDL DATA AND ENSEMBLE MEMBERS ALL PAINTING A SIMILAR PICTURE
MONDAY. FIRST WAVE OF LO PRES PASSING EAST OF PA SHOULD RESULT IN
A LULL IN THE ACTIVITY WITH MORNING -SHRA GIVING WAY TO COLD
ADVECTION BEHIND TRAILING COLD FRONT. NEXT WAVE OF LO PRES WILL
PASS SOUTH OF PA MON NITE...BRINGING A CHC FOR ACCUMULATING SNOW
ACROSS SOUTHERN PA. LATEST GEFS AND SREF MEAN QPF SUGGEST ONLY LIGHT
ACCUMS ARE LIKELY. HOWEVER...OPER EC/CMC/NAM ALL INDICATE THE
POSSIBILITY OF A MORE SIGNIFICANT SNOWFALL ACROSS THE S TIER
COUNTIES.

HIGH CONFIDENCE FOR A PERIOD OF DRY/SEASONABLE WX DURING MID
WEEK...WHEN SFC HIGH PRES BUILDS OVR THE STATE. HOWEVER...DIVERGING
MDL SOLUTIONS RESULTING IN A LOW CONFIDENCE FCST BY LATE NEXT
WEEK. BROAD SW FLOW ALOFT WOULD SUGGEST NEAR TO ABOVE NORMAL
TEMPS THU/FRI. GEFS DATA TRACKING A WEAK SHORTWAVE WEST OF
PA...POTENTIALLY BRINGING RAIN/SNOW SHWRS TO CENTRAL PA BY LATE WEEK.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
STRONG WESTERLY WINDS CONTINUE TO BE THE DOMINANT FEATURE ACROSS
CENTRAL PA. SURFACE WINDS WILL GENERALLY AVERAGE BETWEEN 20-30
MPH WITH GUSTS TO 50-60 MPH TODAY BEFORE GRADUALLY DIMINISHING
FROM WEST TO EAST TONIGHT. KEPT MENTION OF LLWS SHEAR IN FOR ALL
TAF LOCATIONS AS WINDS AOA 2000 FT REMAIN NEAR 50 KTS. THESE WILL
LIGHTEN JUST A BIT TODAY BUT INCREASE BACK TO NEAR 50 KTS AGAIN
FOR THIS EVENING.

CONDITIONS WILL REMAIN VFR IN ALL BUT KBFD...WHERE MVFR CIGS WILL
SLIDE IN THIS MORNING ALONG WITH SCT LIGHT SNOW SHOWERS. MVFR
STRATOCU SHOULD AGAIN DEVELOP FOR THE NW TONIGHT AS HIGH PRESSURE
/AND SUBSIDENCE INVERSION/ BUILDS IN FROM THE NW.

OUTLOOK...
SUN...PM SNOW OR MIXED PRECIPITATION LIKELY.
MON/TUE...IFR TO MVFR CIGS/VSBYS...WITH A FEW PERIODS OF
SNOW/MIXED PRECIP/ OR RAIN POSSIBLE.
WED...NO SIG WX EXPECTED.

&&

.FIRE WEATHER...
WITH REGARD TO FIRE WEATHER CONCERNS /STRONG WINDS AND LOW RHS/ OVER
SE PA FOR SAT WE SPOKE WITH PA BUREAU OF FORESTRY FW CONTACT
ON FRIDAY. PA BOF REPORTS THAT GROUND CONDS ARE PRETTY SOGGY AND
IT WOULD TAKE AT LEAST SEVERAL DAYS FOR FINE FUELS TO DRY OUT. SO
WHILE LATEST 10HR FUEL MAP /VALID 2-17/ SHOWS SOME AREAS OVER SRN
PA BELOW 15%...IT IS...IN THEIR OPINION AND OURS...NOT
REPRESENTATIVE OF THE TRUE FUEL MOISTURE CONDITIONS. GIVEN THE
FCST STRONG WINDS AND LOSS OF SNOW COVER...THERE COULD BE SOME
FIRES...BUT BOF IS NOT EXPECTING ANY SIGNIFICANT ISSUES. THEY HAVE
NOT HAD ANY FIRES REPORTED IN THESE TWO WARM DAYS. THUS...WE WILL
NOT BE ISSUING A FIRE WX WATCH FOR TODAY AND DO NOT EXPECT TO
ISSUE A RED FLAG WARNING EVEN IF WIND AND RH CRITERIA ARE
MET...UNLESS WE HEAR BACK FROM BOF THAT FUEL MOISTURE CONDITIONS
HAVE CHANGED.

.CTP WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING FOR
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM EST THIS EVENING FOR PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/GARTNER
AVIATION...RXR
FIRE WEATHER...
Hazardous weather outlook, Feb 19, 6:10 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 AM EST SAT FEB 19 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201115-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
610 AM EST SAT FEB 19 2011

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STORM SYSTEM TRACKING SOUTH OF PENNSYLVANIA COULD POTENTIALLY
PRODUCE SEVERAL INCHES OF SNOW ACROSS THE LAUREL HIGHLANDS LATE
MONDAY INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lancaster

When
February 19, 9:30 AM EST to 6:00 PM EST
Where
Lancaster forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

The Elizabethtown mesonet station recorded a peak wind gust of 63 mph.

High Wind, York

When
February 19, 9:30 AM EST to 6:00 PM EST
Where
York forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Spotters in York reported peak wind gusts estimated near 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276168, 276169.